Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 45, NWS Goodland, KS

May 18, 2018Cheyenne County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 18, 2018, 9:49 PM CDT for Cheyenne County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2018, 9:49 PM CDT (02:49 UTC)
Expired
May 18, 2018, 10:15 PM CDT
In force
26 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Cheyenne County, KS

The radar

The Goodland radar (KGLD), 36 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 4:02 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 2.8 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 280 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
280 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1129 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

180 
WUUS53 KGLD 190249
SVRGLD
KSC023-190315-
/O.NEW.KGLD.SV.W.0045.180519T0249Z-180519T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
949 PM CDT FRI MAY 18 2018

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Cheyenne County in northwestern Kansas...

* Until 1015 PM CDT

* At 949 PM CDT, a severe thunderstorm was located 9 miles south of
  Bird City, or 18 miles north of Brewster, moving northeast at 10
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  southeastern Cheyenne County in northwestern Kansas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3966 10141 3963 10141 3957 10148 3957 10165
      3976 10146
TIME...MOT...LOC 0249Z 217DEG 10KT 3962 10149 

HAIL...1.25IN
WIND...60MPH
 
$$

TL
2 follow-up statements
626 
WWUS53 KGLD 190302
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
1002 PM CDT FRI MAY 18 2018

KSC023-190315-
/O.CON.KGLD.SV.W.0045.000000T0000Z-180519T0315Z/
Cheyenne KS-
1002 PM CDT FRI MAY 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR SOUTHEASTERN CHEYENNE COUNTY IN NORTHWESTERN KANSAS...

At 1001 PM CDT, a severe thunderstorm was located 7 miles southeast
of Bird City, or 19 miles southeast of St. Francis, moving northeast
at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
southeastern Cheyenne County in northwestern Kansas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3966 10141 3957 10148 3957 10158 3963 10159
      3971 10151
TIME...MOT...LOC 0301Z 217DEG 10KT 3965 10146 

HAIL...1.00IN
WIND...60MPH
 
$$

TL
318 
WWUS53 KGLD 190313
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
1013 PM CDT FRI MAY 18 2018

KSC023-190323-
/O.EXP.KGLD.SV.W.0045.000000T0000Z-180519T0315Z/
Cheyenne KS-
1013 PM CDT FRI MAY 18 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHEYENNE COUNTY
IN NORTHWESTERN KANSAS WILL EXPIRE AT 1015 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
northwestern Kansas.

LAT...LON 3966 10141 3957 10148 3957 10158 3963 10159
      3971 10151
TIME...MOT...LOC 0313Z 217DEG 10KT 3967 10144 

$$

TL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 7:21 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, May 18, 7:21 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
621 PM MDT Fri May 18 2018

.UPDATE...
Issued at 603 PM MDT Fri May 18 2018

Just completed an update. Main reason was to expand the severe
thunderstorm watch. Also raised pops and raised rainfall amounts
based on high resolution/CAMs have a very good handle on what is
going on.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 209 PM MDT Fri May 18 2018

Forecast still looks on track for this afternoon/evening with
convection expected to form vicinity of leading edge of outflow
boundary. Latest GOES imagery suggests boundary lies along
convergent zone of stable wave clouds and cumulus streets over
northern Greeley and Wichita counties extending up toward Gove
and over to Wakeeney. HRRR has been very consistent last 6 runs or
so with timing of storm initiation around 4-5 pm MDT and location
around highway 96. Latest SPC mesoanalysis suggests there may be
a couple more hours before CINH is overcome.

Guidance points to storms quickly developing upscale with discrete
storms existing in a narrow time window early on. Not thinking
much of a tornado threat given weak 1 km bulk shear and SRH
values, but best chances would likely be across far southern part
of our forecast area late this afternoon.

Given mean wind flow and high precipitable water values, potential
for heavy rainfall exists in areas which experience training
cells, perhaps with better chances over our north and northeast
counties.

On Saturday, cold front will push through the area with GFS a bit
faster than NAM, accompanied by showers. Current forecast has
Saturday high temps ranging from low 50s NW to low 70s SE, but
frontal timing may require refinement.

.LONG TERM...(Saturday night through Friday)
Issued at 245 PM MDT Fri May 18 2018

Long range guidance suggests that split flow aloft will prevail
over the western CONUS through next week -- and that shortwave
energy digging ashore the PAC NW on Sunday will amplify into a
closed low that stalls over portions of the Intermountain West
Mon-Wed. W-SW flow aloft is expected downstream over the Rockies
and High Plains. Given a complicated synoptic pattern
characterized by split flow and a cut-off low -- confidence is
very low w/regard to sensible weather over the Tri-State area
next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 603 PM MDT Fri May 18 2018

Widespread thunderstorms that will be severe and producing heavy
rainfall are developing and expanding over the area. Prevailing
conditions will be Mvfr with occasional ifr conditions through
this period. Winds will be gusty and variable.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...BULLER
SHORT TERM...DLF
LONG TERM...VINCENT
AVIATION...BULLER
Hazardous weather outlook, May 18, 7:29 PM CDT, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
629 PM MDT Fri May 18 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
629 PM MDT Fri May 18 2018 /729 PM CDT Fri May 18 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

Scattered to numerous thunderstorms are expected across the area
through the night. For this evening, these storms will be capable of
producing large hail, damaging winds, and a few tornadoes. Through
the night these storms will be capable of producing very heavy
rainfall that could cause flash flooding.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed

In the hours before

Local storm report, May 18, 8:56 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
756 PM MDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             9 N COLBY               39.52N 101.05W
05/18/2018  E0.50 INCH       THOMAS             KS   PUBLIC

&&

BWARREN
Local storm report, May 18, 9:08 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
808 PM MDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             6 ESE PARK              39.07N 100.27W
05/18/2018  E1.00 INCH       GOVE               KS   PUBLIC

&&

BWARREN
Local storm report, May 18, 9:12 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
812 PM MDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     HAIL             5 N JENNINGS            39.75N 100.29W
05/18/2018  E1.00 INCH       DECATUR            KS   TRAINED SPOTTER

&&

BWARREN
Local storm report, May 18, 9:32 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
832 PM MDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND GST     TRIBUNE                 38.47N 101.75W
05/18/2018  E60 MPH          GREELEY            KS   EMERGENCY MNGR

&&

MBULLER
Local storm report, May 18, 9:36 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
836 PM MDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLASH FLOOD      QUINTER                 39.07N 100.23W
05/18/2018                   GOVE               KS   EMERGENCY MNGR

            NUMBER OF ROADS UNDER WATER IN QUINTER... BOTTOM OF RAMP
            107 HAS EST. 8 TO 10 INCHES OF WATER.

&&

BWARREN
Local storm report, May 18, 9:38 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
838 PM MDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             6 ESE GEM               39.38N 100.81W
05/18/2018  E1.00 INCH       THOMAS             KS   STORM CHASER

&&

BWARREN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:04 PM CDTFlash Flood WarningGLDDecatur, Rawlins3 hr
May 18, 7:13 PM CDTSevere Thunderstorm WarningGLDLogan47 min
May 18, 7:13 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins32 min
May 18, 7:24 PM CDTSevere Thunderstorm WarningGLDRawlins36 min
May 18, 7:28 PM CDTTornado WarningGLDDecatur32 min
May 18, 7:31 PM CDTSpecial Weather StatementGLDSheridan14 min
May 18, 7:43 PM CDTSevere Thunderstorm WarningGLDDecatur32 min
May 18, 7:49 PM CDTSpecial Weather StatementGLDSheridan26 min
May 18, 7:53 PM CDTSevere Thunderstorm WarningGLDRawlins22 min
May 18, 7:54 PM CDTSevere Thunderstorm WarningGLDGove, Logan51 min
May 18, 7:56 PM CDTTornado WarningGLDDecatur34 min
May 18, 7:57 PM CDTTornado WarningGLDGove, Sheridan18 min
May 18, 8:01 PM CDTSevere Thunderstorm WarningGLDRawlins, Thomas29 min
May 18, 8:09 PM CDTSevere Thunderstorm WarningGLDDecatur51 min
May 18, 8:12 PM CDTSevere Thunderstorm WarningGLDRawlins33 min
May 18, 8:12 PM CDTSevere Thunderstorm WarningGLDGove33 min
May 18, 8:17 PM CDTSevere Thunderstorm WarningGLDGreeley, Wallace58 min
May 18, 8:25 PM CDTSevere Thunderstorm WarningGLDThomas35 min
May 18, 8:32 PM CDTSevere Thunderstorm WarningGLDDecatur43 min
May 18, 8:39 PM CDTSevere Thunderstorm WarningGLDRawlins36 min
May 18, 8:40 PM CDTSevere Thunderstorm WarningGLDGove35 min
May 18, 8:42 PM CDTSevere Thunderstorm WarningGLDGove, Logan33 min
May 18, 8:44 PM CDTTornado WarningGLDThomas16 min
May 18, 8:52 PM CDTSevere Thunderstorm WarningGLDThomas38 min
May 18, 8:54 PM CDTSevere Thunderstorm WarningGLDGove, Graham, Sheridan51 min
May 18, 8:58 PM CDTSevere Thunderstorm WarningGLDDecatur, Norton, Sheridan47 min
May 18, 9:02 PM CDTSevere Thunderstorm WarningGLDGreeley, Logan, Sherman, Wallace58 min
May 18, 9:06 PM CDTFlash Flood WarningGLDGove4 hr
May 18, 9:17 PM CDTSevere Thunderstorm WarningGLDGove13 min
May 18, 9:20 PM CDTSevere Thunderstorm WarningGLDDecatur, Sheridan25 min
May 18, 9:21 PM CDTFlash Flood WarningGLDDecatur, Graham, Norton, Sheridan6 hr
May 18, 9:22 PM CDTSevere Thunderstorm WarningGLDSheridan, Thomas24 min
May 18, 9:58 PM CDTSevere Thunderstorm WarningGLDSherman, Thomas47 min
May 18, 10:22 PM CDTSevere Thunderstorm WarningGLDThomas23 min
May 18, 10:26 PM CDTFlash Flood WarningGLDSherman4 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.